Alabama, 2003

Damaging Wind in Alabama, June 15, 2003

June 15, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 1:44 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 1:44 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT SUN JUN 15 2003

SCATTERED CONVECTION OVER MAINLY THE WESTERN AND COASTAL ZONES
SHOULD CONTINUE TO PUSH NE THRU THE EVENING.  THE NUMEROUS STORMS
PUSHING ACROSS LA AND MS WILL MOVE INTO THE WESTERN HALF OF THE
CWA BY EARLY EVENING.  WILL SHOW HIGHEST EVENING POPS OVER THAT AREA
WITH SLIGHTLY LESS POPS TO THE EAST.  THE AIRMASS IS PLENTY MOIST
THRU THE MID LEVELS AND HAS HINDERED THE DOWNBURST THREAT.  HOWEVER
THE SLIGHTLY DRIER AIR NOTED ON SATL WV ADVECTING IN FROM THE
WEST MAY INCREASE THE POTENTIAL FOR ISOLATED SEVERE DOWNBURST OVER
MAINLY THE W-NW PORTIONS OF THE CWA DURING LATE AFTERNOON AND EARLY
EVENING HOURS.  SHOULD SEE SOME PATCHY FOG AFTER MIDNIGHT FOR THOSE
RAIN SOAKED AREAS.  OTHERWISE...SEE LITTLE CHANGE THRU AT LEAST
WEDNESDAY AS THE BERMUDA RIDGE MAINTAINS A MOIST/UNSTABLE SLY FLOW
NEAR THE SURFACE WHILE A BROAD UPPER TROF OVER THE TX-AR-LA REGION
MAINTAINS AN ACTIVE DIFFLUENT SOUTHWEST FLOW ALOFT.  EMBEDDED
DISTURBANCES EJECTING UP THE TROFS EAST SIDE WILL HELP PROVIDE THE
SPARK FOR SCATTERED TO NUMEROUS CONVECTION...ESPECIALLY EACH
AFTERNOON AND EVENING.  WILL CONTINUE TO SHOW SLIGHTLY HIGHER POPS
THAN GUIDANCE AND WORD FOR SCATTERED EVENING ACTIVITY DIMINISHING
AFTER MIDNIGHT.

IN THE EXTENDED...MAY SEE INCREASED RAIN CHANCES WED-THU AS THE
GFS-MRF CONTINUE TO BRING A POTENTIAL TROPICAL DISTURBANCE NORTHWARD
FROM THE WESTERN CARIBBEAN INTO THE NORTH CENTRAL-NORTHEAST GULF BY
LATE THU. IF VERIFYS...COULD SEE DIMINISHED RAIN CHANCES BY FRI
AND POSSIBLY INTO THE WEEKEND AS THE FORECAST AREA GETS ON THE DRIER
WEST SIDE OF THE LOW AS IT PUSHES OFF TO THE NORTHEAST.  STILL A LONG
WAY OUT SO WILL CONTINUE TO SHOW SCATTERED STORMS EACH DAY.

MARINE...A WEAK GRADIENT WILL MAINTAIN A LIGHT TO MODERATE ONSHORE
FLOW...WITH LITTLE CHANGE IN SEAS EXPECTED. EXPECT WINDS AND SEAS TO
BE HIGHER ONLY NEAR SCATTERED SHOWERS AND THUNDERSTORMS.

FIRE...WET AND HUMID CONDITIONS CONTINUE TO RESULT IN FEW CONCERNS.

PRELIM NUMBERS...
MOBILE     73 89 73 89 / 40 50 30 50
PENSACOLA  75 88 75 88 / 30 50 30 50
DESTIN     75 87 75 87 / 20 50 30 50
EVERGREEN  68 89 68 89 / 40 60 40 60
WAYNESBORO 70 88 69 88 / 60 60 40 60
CAMDEN     69 88 69 88 / 50 60 40 60

39/DARBE

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 15, 5:00 AM CST, 13 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A MODERATE RISK OF RIP CURRENTS EXISTS TODAY ALONG AREA BEACHES FROM
DAUPHIN ISLAND ALABAMA EASTWARD TO DESTIN FLORIDA.

SCATTERED THUNDERSTORMS WILL GENERALLY PRODUCE WIND GUSTS THIS
AFTERNOON IN THE 25 TO 35 MPH RANGE. HOWEVER...A SLIM CHANCE DOES
EXIST FOR DAMAGING WIND GUSTS THAT EXCEED 57 MPH.  THE THREAT AREA
IS MAINLY WEST OF I-65 AND INLAND...AWAY FROM THE IMMEDIATE
COASTLINE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

In the hours before

Special weather statement, Jun 15, 12:54 PM CST, 5 hours 41 minutes before
ALZ052-053-154000-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON AND CLARKE COUNTIES UNTIL 400
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 10 MILES SOUTHEAST OF MCINTOSH TO 11 MILES
SOUTHEAST OF DEER PARK...MOVING NORTH AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
MCINTOSH...DEER PARK...TOPTON...TOINETTE...SEABOARD AND HAWTHORN
THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG GUSTY WINDS UP TO
45 MPH AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 1:46 PM CST, 4 hours 49 minutes before
ALZ056-059>062-152100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
246 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...CONECUH...BALDWIN
AND MOBILE COUNTIES UNTIL 400 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED TO
NUMEROUS THUNDERSTORMS OVER PARTS OF SOUTHWEST ALABAMA...MAINLY
NORTH OF A LINE FROM MOBILE TO BREWTON...MOVING NORTH AT 10 TO 15
MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...APPLETON...US 29 AND
CR 43...I65 AND AL 41...PLEASANT HOME...JEDDO...HUXFORD...I65 AND CR
6 AND CASTLEBERRY THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS TO 45 MPH...
DANGEROUS LIGHTNING AND RAINFALL TOTALS UP TO 1 TO 2 INCHES PER
HOUR. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 15, 3:55 PM CST, 2 hours 40 minutes before
ALZ056>058-060-152315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT SUN JUN 15 2003

...THUNDERSTORM ADVISORY FOR COVINGTON...CONECUH...BUTLER AND
CRENSHAW COUNTIES UNTIL 615 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN BUTLER COUNTY EXTENDING SOUTHWARD INTO
EASTERN CONECUH COUNTY.  THESE STRONG THUNDERSTORMS ARE MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR...
MCKENZIE...GEORGIANA...SOUTH...AVANT...CHAPMAN AND BOLLING THROUGH
615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO
AROUND 45 MPH...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.

THOUGH THEY ARE STILL BELOW SEVERE LIMITS...THESE STORMS COULD STILL
BRING DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS.  THE HEAVY RAINS ASSOCIATED WITH THESE STORMS COULD ALSO
RESULT IN SOME MINOR FLOODING OF SMALL STREAMS...CREEKS AND LOW
LYING AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.
Special weather statement, Jun 15, 5:09 PM CST, 1 hour 26 minutes before
MSZ075-076-078-079-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT SUN JUN 15 2003

...STRONG THUNDERSTORMS MOVING EASTWARD ACROSS INTERIOR SOUTHEAST
MISSISSIPPI EARLY THIS EVENING...

AT 609 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ACROSS WESTERN
STONE COUNTY.  AS THESE STORMS TRACK TO THE EAST...THEY WILL BRING
PERIODS OF GUSTY WINDS TO AROUND 40 MPH...FREQUENT LIGHTNING
STRIKES...AND VERY HEAVY RAINS TO PORTIONS OF STONE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND WESTERN GEORGE COUNTIES THROUGH
8 PM.

THE GUSTY WINDS AROUND 40 MPH MAY BRING DOWN A FEW SMALL LIMBS...IN
ADDITION TO BLOWING AROUND SMALL UNSECURED OBJECTS.  HEAVY RAINS
TOTALING 1 TO 2 INCHES PER HOUR MAY CAUSE SOME MINOR FLOODING OF
SMALL CREEKS AND ROADWAYS.
Special weather statement, Jun 15, 5:22 PM CST, 1 hour 13 minutes before
ALZ054-160015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CDT SUN JUN 15 2003

...STRONG THUNDERSTORM GATHERING STRENGTH OVER WESTERN WILCOX
COUNTY...

AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF INTENSIFYING THUNDERSTORMS OVER WESTERN WILCOX COUNTY.
THE STRONGEST STORM NOTED ON RADAR WAS DETECTED NEAR KIMBROUGH...
MOVING NORTHEAST AT 15 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
LAMISON...CANTON BEND...PRAIRIE...MILLERS FERRY AND CATHERINE THROUGH
715 PM CDT.

THE PRIMARY CONCERNS WITH THIS THUNDERSTORM ARE STRONG WINDS AND
FREQUENT LIGHTNING STRIKES. WIND GUSTS TO NEAR 45 MPH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jun 15, 6:28 PM CST, 7 minutes before
ALZ051-160130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CDT SUN JUN 15 2003

...STRONG THUNDERSTORM MOVING ACROSS PORTIONS OF CHOCTAW COUNTY THIS
EVENING...

AT 728 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ISNEY...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
MELVIN...PARAGON...WATER VALLEY...GILBERTOWN...TOXEY...HODGEWOOD AND
WIMBLY THROUGH 830 PM CDT.

THE PRIMARY CONCERNS WITH THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 45 MPH COULD DOWN SMALL TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO BEING DETECTED WITH THIS STORM.  THE FREQUENT
LIGHTNING STRIKES COULD RESULT IN OCCASIONAL POWER OUTAGES ACROSS
PORTIONS OF CHOCTAW COUNTY .

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The radar

The Mobile radar (KMOB), 132 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
June 15, 6:35 PM CST to 6:37 PM CST
Where
Choctaw County, Gilbertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -88.317

High winds from a thunderstorm blew down a few trees and power lines near Gilbertown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373172.